Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 462, NWS Birmingham, AL

August 6, 2008Autauga County, Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 6, 2008, 4:37 PM CDT for Autauga County, Chilton County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2008, 4:37 PM CDT (21:37 UTC)
Expired
Aug 6, 2008, 5:15 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Autauga County, AL, Chilton County, AL

The radar

The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:42 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 6, 3:42 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT WED AUG 6 2008

ADDED MENTION OF POTENTIAL SEVERE WEATHER TOMORROW

.DISCUSSION...FORECAST CHANGES ON THE HORIZON...SO IF YOURE TIRED
OF THE HEAT AND HUMIDITY...HOLD TIGHT FOR ANOTHER DAY. OF
COURSE...TO GET TO THAT SLIGHTLY COOLER AND DRIER AIR...WE ARE
GOING TO HAVE TO PUSH A FRONT THROUGH HERE.

ONE MORE LATE AFTERNOON/EVENING OF ISOLATED CONVECTION LEFT TO
DEAL WITH TONIGHT. TOMORROW...THE FORECAST LOOKS ON TRACK...AND
EXPECT A FAIRLY HEFTY SHORT WAVE AND COLD FRONT DURING THE
AFTERNOON IN INCREASINGLY AMPLIFIED FLOW. SOME CONCERN WITH THE
TIMING OF THIS SYSTEM COMING THROUGH DURING THE HEAT OF THE
DAY...AS THE COMBINATION OF SURFACE INSTABILITY AND THE
APPROACHING FRONT COULD RESULT IN STRONG TO SEVERE THUNDERSTORMS.
MODELS IN GOOD AGREEMENT REMARKABLY PUSHING AN AUGUST COLD FRONT
ALL THE WAY THROUGH THE FORECAST AREA AND TO THE COAST...ALTHOUGH
THERE ARE SOME DIFFERENCES IN TIMING. BY THE END OF THE DAY
FRIDAY...EXPECT THE FRONT TO BE STALLING ACROSS SOUTHERN ALABAMA.

AS THE WEEKEND PROGRESSES...THE TROUGH WILL CONTINUE TO DEEPEN...
AND THE SURFACE HIGH WILL SINK SOUTHWARD INTO THE OHIO VALLEY...
EVENTUALLY INTO THE EASTERN TENNESSEE VALLEY BY MONDAY. SEASONABLY
MILD...SLIGHTLY BELOW NORMAL...AND DRY CONDITIONS ARE EXPECTED ALL
WEEKEND...WITH TEMPERATURES ACTUALLY COOLING DOWN INTO THE LOWER
60S FOR MORNING LOW TEMPS. AS THE HIGH MOVES OFF THE MID-ATLANTIC
COAST TUESDAY...THE LEFTOVER FRONTAL BOUNDARY WILL BEGIN TO DRIFT
NORTHWARD...WITH A GRADUAL RETURN OF LOW LEVEL MOISTURE FROM THE
SOUTH. SOME QUESTION AS TO HOW FAST THIS BOUNDARY WILL RETURN...
AND WHETHER SHORT WAVES IN THE LOWER AMPLITUDE NORTHWESTERLY FLOW
WILL COMBINE FOR INCREASED RAIN CHANCES ON TUESDAY. EUROPEAN MODEL
INTRODUCES A RATHER VIGOROUS SECOND FRONT IN THE FLOW TUESDAY
NIGHT INTO WEDNESDAY...BUT WILL NOT QUITE BITE INTO THAT SOLUTION
RIGHT NOW.

JD/81

&&

.AVIATION...12Z TAF DISCUSSION.

PREVAILING VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS. SCT
CUMULUS DECK AROUND 4000 TO 5000 FEET THIS AFTERNOON. AN ISOLATED
THUNDERSTORM MAY DEVELOP THIS AFTERNOON BUT COVERAGE WILL BE MINIMAL
SO WILL HANDLE ANY DEVELOPMENT WITH AMDS. MAY SEE SOME HZ/BR AT
ANB AFTER 6Z.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  91  69  87  63 /  10  40  50  10  10
ANNISTON    72  92  70  87  65 /  10  30  60  20  10
BIRMINGHAM  73  92  70  87  65 /  10  30  50  10  10
TUSCALOOSA  74  94  71  90  67 /  10  30  50  10  10
CALERA      73  93  70  89  66 /  10  30  60  20  10
AUBURN      74  90  70  85  66 /  10  30  60  40  10
MONTGOMERY  73  94  72  90  68 /  10  30  60  50  10
TROY        73  92  71  88  67 /  10  50  40  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81/12
Hazardous weather outlook, Aug 6, 1:20 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT WED AUG 6 2008

ALZ011>015-017>050-071820-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AREAWIDE THROUGH 8
PM. THERE IS A HIGH POTENTIAL FOR WET MICROBURSTS WITH ANY STORMS
THAT DEVELOP THIS AFTERNOON THROUGH THE EARLY EVENING HOURS.
MICROBURSTS USUALLY CONTAIN STRONG GUSTY WINDS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON. THE MAIN THREATS WITH THE THUNDERSTORMS
WILL BE POTENTIALLY DAMAGING WINDS...LOCALIZED HEAVY RAINFALL...AND
DEADLY LIGHTNING. THE BEST CHANCE OF STRONG TO SEVERE STORMS WILL
BE NORTH OF INTERSTATE 20 LATE THURSDAY AFTERNOON...WITH THE AREA
MOVING SOUTHWARD TO THE INTERSTATE 20 CORRIDOR THURSDAY NIGHT. ON
FRIDAY...THESE STORMS SHOULD GENERALLY BE SOUTH OF INTERSTATE 20 AND
NEAR INTERSTATE 85 U.S. HIGHWAY 80 CORRIDOR BY FRIDAY AFTERNOON.
THESE STORMS WILL FORM IN THE VICINITY OF A COLD FRONT AS IT CROSSES
CENTRAL ALABAMA.

A FEW STRONG STORMS ARE POSSIBLE AGAIN BY TUESDAY AFTERNOON AS
ANOTHER UPPER LEVEL IMPULSE CROSSES THE AREA WHILE A SURFACE FRONT IS
IN THE NEIGHBORHOOD. AT THIS TIME...IT APPEARS THERE COULD BE A FEW
WIND GUSTS UP TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THURSDAY NIGHT AND FRIDAY.

17/KLAWS

In the hours before

Special weather statement, Aug 6, 3:33 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT WED AUG 6 2008

ALZ043-062115-
ELMORE-
333 PM CDT WED AUG 6 2008

...SIGNIFICANT WEATHER ALERT FOR ELMORE COUNTY UNTIL 415 PM CDT...

AT 327 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR WEOKA MILLS...OR 11 MILES
NORTHWEST OF WETUMPKA. THESE STORMS WAS NEARLY STATIONARY.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TEN CEDAR ESTATES.
  WEOKA MILLS.
  TITUS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Aug 6, 3:46 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT WED AUG 6 2008

ALZ036-041-062130-
AUTAUGA-COOSA-
346 PM CDT WED AUG 6 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND COOSA COUNTIES UNTIL 430
PM CDT...

AT 341 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DEATSVILLE...OR 12 MILES NORTH OF PRATTVILLE. THIS
STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW PROSPECT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 6, 3:48 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT WED AUG 6 2008

ALZ035-036-062130-
CHILTON-COOSA-
348 PM CDT WED AUG 6 2008

...SIGNIFICANT WEATHER ALERT FOR CHILTON AND COOSA COUNTIES UNTIL 430
PM CDT...

AT 346 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A SEVERE
THUNDERSTORM NEAR WELONA...OR 12 MILES SOUTHWEST OF ROCKFORD...MOVING
NORTHWEST AT 3 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPEED.
  WELONA.
  MITCHELL DAM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Aug 6, 4:31 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT WED AUG 6 2008

ALZ036-062215-
COOSA-
431 PM CDT WED AUG 6 2008

...SIGNIFICANT WEATHER ALERT FOR COOSA COUNTY UNTIL 515 PM CDT...

AT 427 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A SEVERE
THUNDERSTORM NEAR LYLE...OR 8 MILES WEST OF ROCKFORD...MOVING
NORTHWEST AT 3 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYLE.
  HIGGINS FERRY PARK.
  DOLLAR.
  MORIAH.
  UNITY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Aug 6, 4:33 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT WED AUG 6 2008

ALZ047-062215-
LEE-
433 PM CDT WED AUG 6 2008

...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 515 PM CDT...

AT 431 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A SEVERE
THUNDERSTORM NEAR SMITHS STATION...OR 9 MILES NORTHWEST OF PHENIX
CITY...MOVING NORTH AT 4 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SMITHS STATION.
  BARTLETTS FERRY DAM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:40 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa50 min
Aug 6, 6:15 PM CDTSevere Thunderstorm WarningBMXShelby16 min
Aug 6, 6:26 PM CDTSevere Thunderstorm WarningBMXBullock, Pike34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.